Alert archive / Oregon / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Portland, OR

August 25, 2004Multnomah County, Oregon

NWS Portland, OR issued this flash flood warning at Aug 25, 2004, 4:45 PM PDT for Multnomah County, Oregon. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 4:45 PM PDT (23:45 UTC)
Expired
Aug 25, 2004, 5:45 PM PDT
In force
60 min
Issued by
NWS Portland, OR
Area
Counties, with a storm outline in the text

County Multnomah County, OR

The radar

The Portland,OR radar (KRTX), 63 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KPQR 252346
FFWPQR
ORC051-260045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PORTLAND OR
445 PM PDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MULTNOMAH COUNTY IN NORTHWEST OREGON

* UNTIL 545 PM PDT

* AT 445 PM PDT...TRAINED WEATHER SPOTTERS REPORTED AN AREA OF       
  FLOODING 6 MILES SOUTHWEST OF CORBETT...OR ABOUT 9                 
  MILES NORTHWEST OF SANDY...MOVING SOUTHWEST AT 75 MPH. WEATHER     
  SPOTTERS IN THE AREA HAS REPORTED RAINFALL AMOUNTS OF ONE INCH IN  
  20 MINUTES PRODUCING WATER OVER ONE FOOT DEEP NEAR DIVISION AND    
  POWELL STREETS IN GRESHAM. MULTNOMAH COUNTY EMERGENCY              
  MANAGER REPORTED SEVERAL INTERSECTIONS BETWEEN 181ST AND DIVISION  
  TO BURNSIDE AND POWELL HAVE A FEW INCHES TO 1.5 FEET OF WATER.     
  THERE HAS ALSO BEEN REPORTS OF FLOODING IN A HOME IN THE GRESHAM
  AREA AND A REPORT OF A DEBRIS FLOW NEAR KERSLAKE AND STARK. 

* THE AREA OF FLOODING WILL BE NEAR THE FOLLOWING LOCATIONS THROUGH
   545 PM PDT...
   CORBETT...BRIDAL VEIL...MULTNOMAH FALLS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4553 12239 4546 12238 4548 12188 4560 12197
      4554 12221

$$

TW/DW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:00 PM PDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 25, 3:00 PM PDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 PM PDT WED AUG 25 2004

.SYNOPSIS...A COOL UNSTABLE AIR MASS OVER THE FORECAST AREA WILL
CONTINUE TO PRODUCE SHOWERS THROUGH THURSDAY IN A STRONG WESTERLY
FLOW ALOFT. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA
FROM THE SOUTHWEST BEGINNING THURSDAY NIGHT. WEAK WEATHER SYSTEMS
WILL CONTINUE TO MOVE ACROSS THE TOP OF THIS RIDGE...STAYING NORTH OF
OUR FORECAST AREA THROUGH THE WEEKEND.
&&

.SHORT TERM...NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR SHOWS
SHOWERS CONTINUING TO SPREAD INTO THE FORECAST AREA THIS AFTERNOON.
IR SATELLITE IMAGERY SHOWS THE COLD AIR CU ENHANCING OVER THE
NORTHEAST PACIFIC AS IT APPROACHES THE WA/NORTHERN OREGON COASTS. NOT
SEEING ANY LIGHTNING STRIKES OVER THE CWA TODAY EVEN THOUGH
CONDITIONS ARE GOOD...MAY HAVE NEEDED A FEW MORE BREAKS IN THE CLOUDS
TO GET THE CONVECTION GOING. WILL END CHANCE OF THUNDERSTORMS EARLY
THIS EVENING AS THE ATMOSPHERE BEGINS TO STABILIZE. THE STRONG WLY
FLOW ALOFT WILL CONTINUE TO BRING SHOWERS TO THE AREA FOR THE
REMAINDER OF TONIGHT AND THURSDAY...WITH SHOWERS DIMINISHING LATE THU
NIGHT.

MODELS BUILD A FLAT RIDGE ALOFT OVER THE PACIFIC NORTHWEST THURSDAY
NIGHT/FRIDAY...WITH DRY WEATHER LIKELY BY FRIDAY. A SLOW WARMING
TREND WILL ENSUE BY THE END OF THE WEEK AS THE OFFSHORE FLOW SETS UP
AND 850MB TEMPS WARM INTO THE TEENS. LIKENS

.LONG TERM...MODELS AGAIN TODAY START OUT THE EXTENDED PERIOD IN
FAIRLY GOOD AGREEMENT...IN KEEPING A FLAT RIDGE OVER THE REGION IN
THE EARLY PART OF THE EXTENDED FORECAST WITH HIGH HEIGHTS. MODELS
CONTINUE TO HAVE WEAK SYSTEMS MOVING ACROSS THE TOP OF THIS RIDGE.
THE MODELS BEGIN TO DIVERGE AS WE PROGRESS INTO THE EXTENDED
PERIOD...AGAIN CREATING LOW CONFIDENCE IN THE DAY 6/7 TIME PERIOD.
WILL STAY THE COURSE AND CONTINUE THE DRY FORECAST INTO MID
WEEK...WITH SLIGHT COOLING TREND.

&&

.PRELIMINARY POINT POPS
AST 853111  PDX 853111  SLE 853111  EUG 843111
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE TONIGHT
         THROUGH THURSDAY
Hazardous weather outlook, Aug 25, 4:23 AM PDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
423 AM PDT WED AUG 25 2004

ORZ001>013-WAZ019>023-039-040-261200-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
423 AM PDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:49 PM PDTFlash Flood WarningPQRMultnomah56 min

Nearby

Flash Flood Warnings in Oregon, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.